MAUDE Adverse Event Report: SYNTHES ELMIRA DHS®/DCS® LAG SCREW 12.7MM THREAD/100MM; APPLIANCE,FIXATION,NAIL

SYNTHES ELMIRA DHS®/DCS® LAG SCREW 12.7MM THREAD/100MM; APPLIANCE,FIXATION,NAIL
Catalog Number 280.000
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional patient identifier: (b)(6).(b)(4) patient¿s weight is unknown.Due to the intra-operative events, the device was not successfully implanted.An alternate device was used to complete procedural step.As such, implant/explant dates are not applicable.A device history record (dhr) review was performed for part # 280.000, lot # h113962: release to warehouse date: 02 june 2016, manufacturing site: (b)(4): a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of dhs/dcs lag screw 12.7mm thread/ 100mm product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no non-conformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon was performing a hip fracture surgery with synthes dynamic hip system (dhs) on (b)(6) 2017.He experienced difficulty placing the dhs side plate over the just implanted synthes lag screw.After struggling for some time, he removed the lag screw and extra-operatively discovered the lag screw did not fit through the barrel of the side plate.Other lag screws from the set were tested and fit fine.The explanted lag screw was trialed through a different side plate and did not fit.There were no fragments generated while the lag screw was being explanted.No unanticipated x-rays were taken.The surgeon then implanted a lag screw from a second set, slid the side plate over the lag screw and the procedure was completed without any incident.Patient's outcome is unknown.There was a forty (40) minute delay in surgery.Concomitant device reported: side plate (part # unknown, lot # unknown, quantity 1) this report is for one (1) dhs®/dcs® lag screw.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint was unable to be confirmed at cq as the plate was not returned.Only the lag screw was returned to the manufacturer.The returned screw is damaged on the proximal end.The damage is post manufacturing damage (proximal end is splayed out).The complaint was not able to be replicated at customer quality (cq) as the side plate was not returned to cq.Tabulated drawing for the family of dhs/dcs screws was reviewed during this investigation.No product design issues or discrepancies were observed.The complaint condition was most likely caused by attempting to force the plate over the already implanted lag screw.Per the dhs/dcs dynamic and condylar screw system technique guide, prior to implanting the lag screw, the user needs to insert the coupling screw into the one-step wrench and slide the dhs plate onto the shaft of the wrench.Then select the appropriate length lag screw and place on the end of the wrench and then insert the lag screw into the bone.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DHS®/DCS® LAG SCREW 12.7MM THREAD/100MM
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6610816
Report Number3003506883-2017-10101
Device Sequence Number18834927
Product Code KTT
UDI-Device Identifier10886982174871
UDI-Public(01)10886982174871(10)H113962
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K791619
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number280.000
Device Lot NumberH113962
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/05/2017
Supplement Report FDA Received Date06/22/2017
Patient Sequence Number1
Patient Age50 YR